Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 22, 2020, 5:26 PM EDT for Meriwether County, Troup County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 5:26 PM EDT (21:26 UTC)
- Expired
- May 22, 2020, 6:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meriwether County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 37 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:55 PM EDT | TSTM WND DMG | Gay, GA | LARGE OAK SPLIT AND FELL ON A HOUSE, DAMAGING 2 CARS AS WELL NEAR INTERSECTION OF CLARK ROAD AND GREENVILLE ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
386
WUUS52 KFFC 222126
SVRFFC
GAC199-285-222215-
/O.NEW.KFFC.SV.W.0119.200522T2126Z-200522T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
526 PM EDT Fri May 22 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Meriwether County in west central Georgia...
Southeastern Troup County in west central Georgia...
* Until 615 PM EDT.
* At 526 PM EDT, a severe thunderstorm was located over Big Springs,
or 7 miles southeast of LaGrange, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
LaGrange, Greenville, Woodbury, Warm Springs, Gay, Raleigh,
Mountville, Odessadale, Stovall, Big Springs, Durand, Harris City,
Imlac and Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3315 8465 3308 8452 3307 8453 3307 8452
3304 8453 3304 8454 3303 8453 3289 8458
3288 8498 3305 8503
TIME...MOT...LOC 2126Z 256DEG 22KT 3299 8492
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
955
WWUS52 KFFC 222139
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
539 PM EDT Fri May 22 2020
GAC285-222149-
/O.CAN.KFFC.SV.W.0119.000000T0000Z-200522T2215Z/
Troup GA-
539 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TROUP COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3315 8465 3308 8452 3307 8453 3307 8452
3304 8453 3304 8454 3303 8453 3289 8458
3289 8486 3309 8486
TIME...MOT...LOC 2139Z 256DEG 22KT 3301 8483
$$
GAC199-222215-
/O.CON.KFFC.SV.W.0119.000000T0000Z-200522T2215Z/
Meriwether GA-
539 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL MERIWETHER COUNTY...
At 539 PM EDT, a severe thunderstorm was located over Odessadale, or
near Greenville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greenville, Woodbury, Warm Springs, Gay, Stovall, Raleigh, Durand,
Harris City, Odessadale, Imlac and Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3315 8465 3308 8452 3307 8453 3307 8452
3304 8453 3304 8454 3303 8453 3289 8458
3289 8486 3309 8486
TIME...MOT...LOC 2139Z 256DEG 22KT 3301 8483
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:25 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 22, 4:25 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Peachtree City GA 425 PM EDT Fri May 22 2020 .UPDATE... Updated the products to cancel the watch. Otherwise, no major changes. && .PREV DISCUSSION... /Issued 350 PM EDT Fri May 22 2020/ SHORT TERM /Tonight through Saturday Night/... OH Valley closed upper low pulls northeast tonight and early Saturday...as upper ridge builds over the area through the remainder of the period. We remain on the southern fringes of this low with a moist and generally unstable air mass prevailing. A thunderstorm complex that had affected north GA was pulling east of the forecast area this afternoon. With abundant sunshine over the remainder of the area...thunderstorm development was beginning over central counties. Convection should diminish during the overnight...but have kept some low pops across the far north close to the upper low. Saturday should see more of a diurnal pattern as the ridge builds over north and central GA. 41 LONG TERM /Sunday through Friday/... Long-term forecast trends remain somewhat unsettled despite general trend dominated by upper ridging anchored along the east coast. Forecast area remains on the southwestern periphery of the ridge with better subsidence to the north and east. Should see at least isolated to scattered convection each day with a diurnal bias. Low- level flow becomes east to southeasterly by Monday which may help to moderate the potential warmth under the edge of the upper ridge. 20 AVIATION... 18Z Update... VFR expected through the afternoon. This afternoon/evening chances for SHRA/TSRA increase again after about 20Z through the early overnight hours, although confidence is low on best timing/coverage. Southwest winds this afternoon with occasional gusts...diminishing after 00z. Some scattered mvfr possible 10z to 14z. //ATL Confidence...18Z Update... Confidence medium on SHRA/TSRA coverage. Confidence medium to high on all other elements. 41 && .PRELIMINARY POINT TEMPS/POPS... Athens 64 88 66 89 / 30 30 20 40 Atlanta 66 87 67 88 / 30 30 20 40 Blairsville 60 82 61 82 / 40 40 20 40 Cartersville 64 87 65 88 / 30 30 20 40 Columbus 67 92 68 92 / 30 20 20 40 Gainesville 64 85 66 87 / 30 30 20 40 Macon 65 91 68 91 / 30 20 20 30 Rome 64 88 65 89 / 30 30 20 40 Peachtree City 64 89 66 89 / 30 30 20 40 Vidalia 69 93 71 93 / 30 20 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NListemaa LONG TERM....20 AVIATION...41
Hazardous weather outlook, May 22, 4:48 PM EDT, 38 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 448 PM EDT Fri May 22 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-231100- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 448 PM EDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms, some strong, are likely through this evening. Locally heavy rain, cloud to ground lightning, small hail, and brief gusty winds will be the primary threats with any stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms are possible again Saturday through Thursday with the highest chances on Sunday and Monday. Some storms could be strong on Sunday and Monday with lightning, heavy rain and gusty winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, May 22, 3:16 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Fri May 22 2020
GAZ038-039-221945-
Wilkes GA-Oglethorpe GA-
316 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 345 PM EDT...
At 316 PM EDT...a strong thunderstorm was over Point Peter, or 9
miles southwest of Elberton...moving east at 25 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Vesta, Norman and Point Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3391 8270 3388 8302 3402 8302 3404 8297
3403 8293 3401 8294 3401 8291 3400 8291
3400 8288 3398 8286 3398 8285 3399 8284
3397 8278 3398 8272
TIME...MOT...LOC 1916Z 263DEG 21KT 3400 8297
HAIL...0.25IN
WIND...50MPHLocal storm report, May 22, 3:17 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TSTM WND DMG 2 SE LEBANON 34.12N 84.48W
05/22/2020 CHEROKEE GA EMERGENCY MNGR
THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED A TREE
BLOWN DOWN ONTO A VEHICLE AND A MOBILE HOME CAUSING
SIGNIFICANT DAMAGE. NO INJURIES WERE REPORTED.
1250 PM TSTM WND DMG 2 NNW BIRMINGHAM 34.19N 84.34W
05/22/2020 CHEROKEE GA EMERGENCY MNGR
THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED 3 TREES
BLOWN DOWN ALONG UNION HILL ROAD.
1259 PM TSTM WND DMG 2 ESE UNION HILL 34.19N 84.36W
05/22/2020 CHEROKEE GA EMERGENCY MNGR
THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED A TREE
BLOWN DOWN ALONG AJ LAND ROAD.
&&
EVENT NUMBER FFC2000680
EVENT NUMBER FFC2000681
EVENT NUMBER FFC2000682
20Local storm report, May 22, 3:27 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG 3 ENE BANKS CROSSING 34.27N 83.42W
05/22/2020 BANKS GA DEPT OF HIGHWAYS
THE BANKS COUNTY HIGHWAY DEPARTMENT REPORTED A TREE
BLOWN DOWN ACROSS HIGHWAY 59 IN FRONT OF THE BEAVER DAM
BAPTIST CHURCH.
&&
EVENT NUMBER FFC2000683
20Special weather statement, May 22, 4:04 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Fri May 22 2020
GAZ052-053-222030-
Coweta GA-Heard GA-
404 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
NORTHEASTERN HEARD COUNTIES UNTIL 430 PM EDT...
At 404 PM EDT...a strong thunderstorm was over Handy, or 9 miles
northeast of Franklin...moving east at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Newnan, East Newnan, Dunaway Gardens, Plant Yates, Arnco-Sargent,
Roscoe, Powers Crossroads, Handy and Madras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3344 8495 3344 8494 3346 8491 3351 8480
3349 8466 3337 8472 3332 8476 3332 8503
3340 8504
TIME...MOT...LOC 2004Z 251DEG 18KT 3337 8498
HAIL...0.25IN
WIND...40MPHLocal storm report, May 22, 4:14 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND DMG CHESTNUT MOUNTAIN 34.17N 83.83W
05/22/2020 HALL GA EMERGENCY MNGR
POWERLINES DOWN NEAR THE INTERSECTION OF GA HWY 211 AND
WINDER HWY (GA-53)
&&
EVENT NUMBER FFC2000684
LUSKSpecial weather statement, May 22, 5:22 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT Fri May 22 2020
GAZ066-067-222200-
Troup GA-Meriwether GA-
522 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TROUP AND WESTERN
MERIWETHER COUNTIES UNTIL 600 PM EDT...
At 522 PM EDT...a strong thunderstorm was near Big Springs, or near
LaGrange...moving east at 25 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
LaGrange, Greenville, Rocky Mount, Stovall, Raleigh, Mountville, Big
Springs, Durand, Harris City and Odessadale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3288 8500 3304 8502 3319 8466 3290 8459
TIME...MOT...LOC 2122Z 257DEG 22KT 3298 8495
HAIL...0.25IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:41 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker | 49 min |
| May 22, 10:30 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Murray, Walker, Whitfield | 45 min |
| May 22, 11:15 AM EDT | Special Weather Statement | FFC | Bartow, Fannin, Floyd, Gilmer, Gordon, Murray and 1 more | 45 min |
| May 22, 12:00 PM EDT | Special Weather Statement | FFC | Bartow, Cherokee, Dawson, Fannin, Gilmer, Lumpkin and 3 more | 30 min |
| May 22, 12:22 PM EDT | Special Weather Statement | FFC | Cherokee, Forsyth | 38 min |
| May 22, 12:38 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Dawson, Forsyth, Fulton, Hall | 52 min |
| May 22, 1:17 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Hall, Jackson | 43 min |
| May 22, 1:53 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 52 min |
| May 22, 2:10 PM EDT | Severe Thunderstorm Warning | FFC | Jackson, Madison | 50 min |
| May 22, 3:00 PM EDT | Special Weather Statement | FFC | Elbert | 15 min |
| May 22, 3:16 PM EDT | Special Weather Statement | FFC | Elbert | 29 min |
| May 22, 4:04 PM EDT | Special Weather Statement | FFC | Coweta | 26 min |
| May 22, 5:22 PM EDT | Special Weather Statement | FFC | Meriwether | 38 min |
| May 22, 5:26 PM EDT | Severe Thunderstorm Warning | FFC | Stewart | 49 min |
| May 22, 5:43 PM EDT | Special Weather Statement | FFC | Coweta, Heard | 47 min |
| May 22, 5:53 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Stewart, Webster | 52 min |
| May 22, 6:00 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether, Pike, Spalding | 45 min |
| May 22, 6:19 PM EDT | Special Weather Statement | FFC | Crisp | 26 min |
| May 22, 6:25 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Taylor | 23 min |
| May 22, 6:30 PM EDT | Special Weather Statement | FFC | Schley, Sumter | 30 min |
| May 22, 6:33 PM EDT | Special Weather Statement | FFC | Spalding | 27 min |
| May 22, 6:42 PM EDT | Special Weather Statement | FFC | Telfair, Wilcox | 33 min |
| May 22, 6:46 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Sumter | 44 min |
| May 22, 6:51 PM EDT | Special Weather Statement | FFC | Crisp, Dooly, Wilcox | 24 min |
| May 22, 7:06 PM EDT | Special Weather Statement | FFC | Wilkinson | 39 min |
| May 22, 7:12 PM EDT | Special Weather Statement | FFC | Dooly | 33 min |
| May 22, 7:20 PM EDT | Special Weather Statement | FFC | Dodge, Pulaski, Telfair | 25 min |
| May 22, 7:29 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston | 46 min |
| May 22, 7:43 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Twiggs | 32 min |
| May 22, 7:49 PM EDT | Special Weather Statement | FFC | Telfair | 26 min |
| May 22, 7:59 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.